I have been on Lyrica 400 mg. for at least two years. I’ve read some horror stories from trying to withdraw from it. Has anyone successfully stopped this drug, and at how slow a rate did you use to eventually stop it? I sure hope the stories are not all true. I take it off-label for anxiety.
Lyrica (Pregabalin) withdrawal?
Question posted by Bakerretiree on 28 Aug 2020
Last updated on 29 August 2020
First, you have every right to be very informed and taken-aback about many of the stories out in the public, some sophisticated medical journal or better yet, medical textbook. Your intuition is a 'built-in,' protective mechanism, listen to it. So, you are being legitimately cautious...
Lyrica, if stopped abruptly, yes, can be a nightmare, probably like the series of events that you have heard from various sources. So, under no circumstances, should it be stopped in this manner because there is always the potential for life threatening consequences. In the literature, a few instances or mentions of individuals, who stopped this abruptly, experienced light or no adverse events. Honestly, I have worked with multiple persons taking Lyrica and its parent drug, gabapentin, in the clinical setting, and in my experience, find those reports difficult to believe.
There are surprisingly, many, well-meaning physicians/clinicians, that do not realize, if the decision is made to discontinue Lyrica or parent drug, gabapentin, it should not be abruptly stopped, BUT IT SHOULD BE TAPPERED SLOWLY DOWN TILL COMPLETELY STOPPED. I have had some individuals, who aware of the above, and the physician/clinician had no clue, and were reluctant to mention this type of medication should not be abruptly stopped. unless in emergency situation... We talked, told him his body would or most likely could, suffer the consequences. He spoke with the physician's nurse first and explained; then, spoke with the physician, who did not realize Lyrica should not be stopped abruptly although if had of been gabapentin, he would not stop abruptly. The physician appreciated the patient coming forward advocating for himself.
In my practice and experience, if tapered down slowly and methodically, it can successfully be done. The longer that this therapeutic has been utilized, It will take longer, per say, versus an individual who may have utilized this medication for only one month. Review of the various medical literature, gives variable rates of tapering length. Some physicians/clinicians use the rule, the longer this medication has been taken, the longer the titration schedule downward for discontinuation; seems many persons have done best with this, not to say that they have not had with-drawl symptoms, even during a planned, methodical titration down schedule.
Remember, the last dose of Lyrica you may take, usually is out of your body in 1.5 to 2 days. However, the residual effects of this medication can remain and show up, several weeks, after you have stopped the medication completely. Again, every person being different, the amount of time taken to completely be excreted from the body, excreted via the kidneys/urine, varies and individual to that person's organ function, metabolism.
Some of the effects from coming off the Lyrica can be GI symptoms, Nausea/Vomiting, anxiety, insomnia, tremors of hands, inner feeling of agitation such as cannot sit or stand, moodiness, heart palpitations, swelling of extremities, especially feet, hands, sweating, and obviously, others.
The good news, well kind of, is there are some temporary medications I have seen utilized, for some of the aforementioned effects, and the majority of persons, they were able to get through to the end. For example, Clonidine (tablet or patch) utilized by and under physician order/observation, to reduce anxiety, help reduce sweating, and quell the inner restlessness: may help with insomnia too. For GI symptoms, some physicians utilize protonix in addition, if there is nausea, they may use Atarax. For productive emesis/vomiting, some physicians may use Zofran,
It Is essential, to stop emesis, diarrhea, etc, because you do not want to become dehydrated, especially during this process. Sometimes people experience heart palpitations. If any of these discussed or something occurring, not normal for you happens, call your provider immediately or connect with clinician via answering service. If not successful and an emergency, do not wait, go to the Emergency Department.
I am sorry for the length of this response; but, I want you to know, there are a lot of success stories, I have seen and worked with. The titration to discontinuation is not Disneyland. But, report, ask, and most importantly advocate for yourself!!! It does not matter if you call your provider, for example, 2-3 times one day, to report, ask questions, or seek clarification.
Don't forget to ask your physician or provider, if aware no abrupt discontinuation but need to create, a methodical, planned titration schedule leading to eventual discontinuation. Of course, deferring to the professional, the longer an individual has utilized the medication, the longer the titration schedule down to stop completely is, for the greater chance of success
many positive thoughts to you! I wish you the very best!
Again, Best Regards,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.